Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Glasgow, MT

July 20, 20175 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 20, 2017, 3:18 AM MDT for 5 counties in Montana. It took effect at Jul 20, 2017, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2017, 3:18 AM MDT (09:18 UTC)
In effect from
Jul 20, 2017, 12:00 PM MDT
Expired
Jul 21, 2017, 9:00 PM MDT
In force
33 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS85 KGGW 200918
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
318 AM MDT Thu Jul 20 2017

MTZ135>137-202130-
/O.UPG.KGGW.FW.A.0004.170720T1800Z-170721T0000Z/
/O.NEW.KGGW.FW.W.0009.170720T1800Z-170721T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
318 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 135... 136 AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for Low Relative Humidity and Gusty Winds...which is in 
effect from noon today to 9 PM MDT this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 135...136 and 137.

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* TIMING...Noon to 9 PM Today.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the mid to upper 90s.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
4 follow-up statements
927 
WWUS85 KGGW 202039
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
239 PM MDT Thu Jul 20 2017


MTZ120-122-134-210930-
/O.NEW.KGGW.FW.W.0010.170721T1800Z-170722T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-
239 PM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR LOW
RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122, 
AND 134...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity and gusty wind, which is in 
effect from noon to 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zones 120, 122 and 134.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* TIMING...Noon Friday through mid evening.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s to lower 90s.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ135>137-210930-
/O.EXT.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
239 PM MDT Thu Jul 20 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW 
RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 135, 136, 
AND 137...

* AFFECTED AREA...Fire Weather Zones 135, 136, and 137.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Today through mid evening Friday

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the lower 80s to lower 90s.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
989 
WWUS85 KGGW 202349
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
549 PM MDT Thu Jul 20 2017

...Updated to move up Red Flag Warning for tonight, in effect for
all areas...

MTZ120-122-134-211200-
/O.EXT.KGGW.FW.W.0010.170720T2349Z-170722T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-
549 PM MDT Thu Jul 20 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR LOW
RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 120, 122,
AND 134...

* AFFECTED AREA...Fire Weather Zones 120...122 and 134.

* WINDS...Northeast 10 to 20 mph with gusts up to 40 mph this
  evening, then Northwest Friday.

* TIMING...This evening...again late Friday morning through 9 pm 
  Friday.

* MIN RELATIVE HUMIDITY...This evening in the lower 20s...As low 
  as 14 percent Friday.

* HIGH TEMPERATURES...In the mid 80s to lower 90s Friday.


* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ135>137-211200-
/O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
549 PM MDT Thu Jul 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES 135,
136, AND 137...

* AFFECTED AREA...Fire Weather Zones 135...136 and 137.

* WINDS...Northeast 10 to 20 mph with gusts to 30 mph this
  evening...then Northwest 10 to 20 mph with gusts up to 30 mph
  Friday.

* TIMING...This evening...and again from late Friday morning
  through 9 pm MDT Friday evening.

* MIN RELATIVE HUMIDITY...This evening in the lower 20s...As low 
  as 10 percent Friday.

* HIGH TEMPERATURES...In the lower 80s to lower 90s Friday.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
292 
WWUS85 KGGW 210933
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
333 AM MDT Fri Jul 21 2017


MTZ135>137-212145-
/O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
333 AM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES
135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 135...136 and 137.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Today through 9 pm MDT.

* MIN RELATIVE HUMIDITY...As low as 10 percent.

* HIGH TEMPERATURES...In the mid to upper 80s.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ120-122-134-212145-
/O.CON.KGGW.FW.W.0010.000000T0000Z-170722T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-
333 AM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONES
120, 122, AND 134...

* AFFECTED AREA...Fire Weather Zones 120...122 and 134.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Today through 9 pm MDT.

* MIN RELATIVE HUMIDITY...10 to 15 percent.

* HIGH TEMPERATURES...In the mid 80s to around 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
515 
WWUS85 KGGW 212056
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
256 PM MDT Fri Jul 21 2017


MTZ122-221000-
/O.EXT.KGGW.FW.W.0010.000000T0000Z-170723T0300Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
256 PM MDT Fri Jul 21 2017

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 122...

* AFFECTED AREA...Fire Weather Zone 122.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Today through mid evening Saturday.

* MIN RELATIVE HUMIDITY...10 to 15 percent.

* HIGH TEMPERATURES...In the mid 80s to around 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ135>137-220300-
/O.CON.KGGW.FW.W.0009.000000T0000Z-170722T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
256 PM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
135, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 135, 136, and 137.

* WINDS...Northwest 10 to 20 mph with gusts up to 25 mph.

* TIMING...Today through 9 pm MDT tonight.

* MIN RELATIVE HUMIDITY...As low as 10 percent.

* HIGH TEMPERATURES...In the mid to upper 80s.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ120-134-220300-
/O.CON.KGGW.FW.W.0010.000000T0000Z-170722T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Northern Valley and Northern Phillips Counties-
256 PM MDT Fri Jul 21 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
120 AND 134...

* AFFECTED AREA...Fire Weather Zones 120 and 134.

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* TIMING...Today through 9 pm MDT tonight.

* MIN RELATIVE HUMIDITY...10 to 15 percent.

* HIGH TEMPERATURES...In the mid 80s to around 90.

* IMPACTS...Low relative humidity and gusty winds will create 
  the potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 19, 9:25 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 9:25 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
925 PM MDT Wed Jul 19 2017

.SHORT TERM...for northeast Montana...tonight through Fri...

Not really anything to change this evening. Winds have diminished
but also have been from the east near the ND border allowing some
of the more humid air to move in.

Fires in Petroleum and Garfield counties have been the main
concern this evening as they flared up pretty good this afternoon.
Hopefully the light winds and recovering humidity will tame them a
bit overnight. TFJ

Previous Discussion...
The area has fairly well cleared out today after morning storms.
However, SPC Storm Scale Ensemble of Opportunity (SSEO) suggests
the possibility of thunderstorms developing in our northeast
corner late this afternoon or early evening where there is weak
CAPE and negative LI near a boundary. Added pops/wx there.

Otherwise, expect warming temperatures Thursday as a ridge tonight
builds over the state. Shortwave trough off the BC coast will
swing east on to knock down the ridge and push a cold front
through the state. Compressional heating ahead of the front will
bring temperatures into the 90s. With gusty southwest winds
developing in the southwestern zones issued a fire weather watch.

Low level southeasterly winds will bring some increased moisture
into the eastern zones to interact with the frontal boundary, and
could produce strong to severe thunderstorms in the afternoon and
evening. The strong surface-based CAPE and negative LIs suggests
the areas next to the North Dakota border as the likeliest
location for strong thunderstorms. Those areas are within the
severe and marginal areas of SPC's Convective outlook for
Thursday.

Templer

.LONG TERM...Fri night through Wed...

Thursday night, as SW flow aloft prevails, the low pressure system
over British Columbia will help sustain strong to possibly severe
storms for the eastern edge of Montana before quickly diminishing
by midnight.

Friday through Saturday, as that low pressure center slides along
our border region with Saskatchewan, models continue to show only
a passing sprinkle is expected for our NW corner Friday morning,
then our NE corner Friday afternoon and evening.

Otherwise, high pressure will return to the region and all chances
for precipitation are nil through Sunday.

BMickelson

A departing shortwave and surface cold front Thursday night will
bring seasonable temperatures to the forecast area Friday into the
weekend with highs in the 80s and lows in the 50s to low 60s in
general.

The latest 00z model solutions have an upper ridge once again
building across the region late in the weekend and into the first
half of next week, with the ridge axis parked over western North
and South Dakota. This will bring warm upper level southwest flow
to eastern Montana with highs returning to the 90s. In addition,
embedded shortwaves in the flow may locally provide forcing for
ascent and thus produce isolated thunderstorms at times. Models
differ on track and timing of these weak embedded impulses at
large time scales, though consensus model blends do create some
patchy slight chance pops across the area near the end of the
extended period.

Maliawco

&&

.AVIATION...
Expect VFR conditions tonight and Thursday.

Light and variable winds tonight will increase from the east or
southeast Thursday before a dry line brings winds from the west in
KGDV in the afternoon.

Otherwise, there is a slight chance of a thunderstorm Thursday
that could bring small hail, with the better chance occurring
closer to the North Dakota border.

Templer/TFJ

&&

.FIRE WEATHER...

Possible Critical fire weather conditions Thursday & Friday.

Strong southwesterly wind develops over the western fire weather
zones of Northeast Montana Thursday. Low relative humidity and the
wind will combine to possibly create critical fire weather
conditions Thursday afternoon. Therefore issued a fire weather
watch for zones 135, 136, and 137 for wind and low RH.

An energetic short-wave disturbance will move across southern
Alberta and Saskatchewan Friday. This wave will generate strong,
dry westerly winds of possibly 20-30mph in the afternoon. This,
along with continued low relative humidities, will could lead to
critical fire weather conditions during Friday afternoon and early
evening.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Thursday afternoon for MTZ135>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 19, 2:21 PM MDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
221 PM MDT Wed Jul 19 2017

MTZ016>027-059>062-202030-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
221 PM MDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...this afternoon and tonight.

The probability for widespread hazardous weather this afternoon
and tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch for low relative humidity and strong
west/southwest wind is in effect for Thursday afternoon for
southwest portions of Northeast Montana.

There is the possibility of strong thunderstorms for eastern areas
of Northeast Montana Thursday afternoon and evening. Some storms
may become severe with damaging winds and large hail.

Critical Fire Weather conditions are possible for all zones Friday
due to low relative humidity and strong northwest wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:35 AM MDTSpecial Weather StatementGGWValley55 min
Jul 20, 11:49 AM MDTSpecial Weather StatementGGWRoosevelt, Sheridan56 min
Jul 20, 1:47 PM MDTSpecial Weather StatementGGWDaniels43 min
Jul 20, 2:08 PM MDTSpecial Weather StatementGGWSheridan52 min
Jul 20, 2:14 PM MDTSevere Thunderstorm WarningGGWRichland19 min
Jul 20, 2:39 PM MDTRed Flag WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more54 hr
Jul 20, 2:40 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley13 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.